From Dumbarton, Scotland:
I have had type 1 diabetes for approximately seven years, currently treated with NovoRapid and Lantus, and my levels are dropping low. I had a hypo seizure about nine months ago, and I'm not getting any warning signs of going low although my wife normally notices a difference in me. It doesn't matter how little insulin I take or how much I eat, it still stays the same.
My general practitioner and diabetes consultant don't know what's causing this and it is starting to get to me as I can no longer drive, work or go out without my wife worrying if I'm going to be okay. What do you think I should do?
When your management is complicated by your inability to sense lows, you are in jeopardy of having more lows. You cannot depend on the symptoms to protect yourself. On the other hand, research has shown that aggressive avoidance of lows may allow some of the symptoms of lows to return. You need to team up with a diabetes specialist who has expertise in treating patients such as yourself.
In the USA, individuals with such severe hypoglycemia unawareness are considered for pancreas transplant alone as the transplanted pancreas will be able to respond to a low sugar to protect you from getting too low. A number of tools need to be brought to the problem, including a diabetes education team, more frequent use of NovoRapid, frequent visits, and glucagon.
Original posting 18 Jun 2003
Posted to Hypoglycemia
Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.